An adaptive dynamic programming algorithm for dynamic fleet management, I: Single period travel times

Gregory A. Godfrey, Warren B. Powell

Research output: Contribution to journalArticle

140 Scopus citations

Abstract

We consider a stochastic version of a dynamic resource allocation problem. In this setting, reusable resources must be assigned to tasks that arise randomly over time. We solve the problem using an adaptive dynamic programming algorithm that uses nonlinear functional approximations that give the value of resources in the future. Our functional approximations are piecewise linear and naturally provide integer solutions. We show that the approximations provide near-optimal solutions to deterministic problems and solutions that significantly outperform deterministic rolling-horizon methods on stochastic problems.

Original languageEnglish (US)
Pages (from-to)21-39
Number of pages19
JournalTransportation Science
Volume36
Issue number1
DOIs
StatePublished - Feb 2002

All Science Journal Classification (ASJC) codes

  • Civil and Structural Engineering
  • Transportation

Fingerprint Dive into the research topics of 'An adaptive dynamic programming algorithm for dynamic fleet management, I: Single period travel times'. Together they form a unique fingerprint.

  • Cite this